A 2-week-old infant with normal intracardiac anatomy presented to the emergency department in a hypertensive crisis with acute cardiac failure. Despite extensive evaluation, no underlying disease was found. The patient’s hypertension and cardiac dysfunction resolved after 1 week of supportive care in the PICU, and she was discharged within 2 weeks of presentation. The patient’s history revealed transplacental exposure to the α-adrenergic agonist methyldopa for 10 weeks before delivery. Her age at presentation and the self-limited nature of cardiac sequelae with complete resolution of cardiac dysfunction suggest withdrawal effects from this exposure. Whereas the rebound hypertensive effects of α-adrenergic agonists are well established in the adult population, this report shows an unusual adverse outcome of in utero exposure to methyldopa.

You do not currently have access to this content.